MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number N/A
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Pma# - k124030.The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
It was reported that the physician was performing ureteroscopy with laser lithotripsy stone extraction procedure on a patient by using cook® single-use holmium laser fiber.During the procedure, the glass tip of the laser fiber broke off inside the patient.The physician flushed the patient with fluids to remove the laser fiber fragment.The physician completed the procedure with a second laser fiber from the same lot.No unintended section of the device remained inside the patient¿s body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.No additional information has been provided at this time.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the drawings, dimensional verification, instructions for use (ifu), manufacturing instructions, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use; specific items are addressed such as: precautions: a number of different factors affect the life of any particular fiber, including: extending lasing at high power.Continuous lasing with the fiber tip in contact with tissue.Improper handling.Poor lasing beam alignment of focus.Never subject fiber optics to sharp bends in handling, use, or storage.Always keep connector ¿ end dry and free from contaminants.Discard any fiber optic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed recommended power limits.The visual inspection of the returned device reported the physical examination: one open package was received, the device returned inside the packaging coil with the plug and part of the fiber partially outside the coil.A zip lock biohazard bag zipped closed was also returned, the bag was not opened during examination, visually nothing was found inside the bag.Under magnification of the closed bag nothing was found inside the bag; we are unable to see any fragment(s) inside the bag.Overall length of the fiber measured 289.7 cm from distal tip to end of silicone plug cover.One mm of fiber optic material protruded from the distal tip of the blue cladding material; approximately 5-6 mm of fiber optic is missing from the distal end.When illuminated no fractures were observed.No damage or discoloration on the end of the plug or ferrule.Fiber separation was confirmed based on the length of fiber extending from the blue cladding.Taking in consideration precautions listed in the instruction for use booklet a definitive root cause of fiber separation could not be determined.The complaint device was returned therefore, an investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, and the results of our investigation, a definitive root cause could not be determined.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6538210
Report Number1820334-2017-00758
Device Sequence Number616402
Product Code GEX
UDI-Device Identifier00827002252950
UDI-Public(01)00827002252950(17)191130(10)7479596
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberHLF-S365-HSMA
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/06/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/02/2017
Supplement Report FDA Received Date05/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;